Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 367, NWS Memphis, TN

October 23, 2004Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 23, 2004, 5:22 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 5:22 PM CDT (22:22 UTC)
Expired
Oct 23, 2004, 6:00 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 232222
SVRMEM
MSC057-081-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER SHANNON...MOVING NORTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE...
  EVERGREEN...
  NEW SALEM...FULTON...
  TREMONT...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3419 8877 3409 8871 3409 8820 3437 8823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SAT OCT 23 2004

.DISCUSSION...
COLD FRONT BEGINNING TO PUSH INTO WESTERN ARKANSAS THIS AFTERNOON.
A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS IS STRETCHING
FROM PARIS TENNESSEE TO WEST HELENA ARKANSAS. THIS LINE WILL
CONTINUE MOVING EASTWARD THIS AFTERNOON INTO THIS EVENING. BIG
QUESTION OF THIS FORECAST PACKAGE IS WILL ANYTHING REDEVELOP BEHIND
THIS LINE. REGIONAL RADAR IS SHOWING A FEW SMALL SHOWERS ACROSS
SOUTHERN MISSOURI. DON/T KNOW IF THIS WILL CONTINUE TO DEVELOP
SOUTHWARD OR NOT. MODELS ARE SHOWING PRECIPITATION ONLY ACROSS
EASTERN AREAS OF THE CWA THIS EVENING.  WILL WAIT TO MAKE A LAST
MINUTE CALL WHETHER TO KEEP POPS ACROSS WESTERN ZONES OR NOT.

CLOUDS SHOULD BEGIN TO DECREASE OVERNIGHT ALLOWING FOR SOME FOG TO
DEVELOP ACROSS THE MIDSOUTH. WILL KEEP MENTION OF FOG IN FORECAST.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY IN ADDITION
TO AN UPPER RIDGE ALOFT. THIS WILL KEEP DRY AND MOSTLY CLEAR/PARTLY
CLOUDY CONDITIONS AROUND THROUGH MONDAY.

A WARM FRONT WILL BEGIN TO MOVE NORTHWARD INTO SOUTHWESTERN SECTIONS
OF THE CWA ON MONDAY NIGHT. THIS FRONT WILL BRING SLIGHT CHANCES FOR
SHRA/TSRA THROUGH TUESDAY NIGHT MAINLY FOR SOUTHWESTERN TO WESTERN
PORTIONS OF THE MIDSOUTH BEFORE LIFTING NORTHWARD.

WARM FRONT WILL BE FAR ENOUGH NORTH WITH COLD FRONT FAR ENOUGH WEST
TO KEEP THE MIDSOUTH DRY THROUGH THURSDAY. ALTHOUGH EXPECT PARTLY TO
MOSTLY CLOUDY CONDITIONS DURING THIS TIME.

COLD FRONT WILL MOVE INTO THE AREA THURSDAY NIGHT AND WILL BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE CWA THROUGH FRIDAY
NIGHT.

HIGH PRESSURE WILL MOVE INTO THE AREA ON SATURDAY BRINING DRY
CONDITIONS BACK TO THE MIDSOUTH WITH NEAR NORMAL TEMPERATURES.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

KRS
Hazardous weather outlook, Oct 23, 4:00 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT SAT OCT 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT AHEAD OF A
COLD FRONT THIS EVENING OVER PORTIONS OF THE MIDSOUTH...MAINLY EAST
OF THE MISSISSIPPI RIVER. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRS

In the hours before

Special weather statement, Oct 23, 4:12 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT SAT OCT 23 2004

MSZ022-023-232145-

CALHOUN MS-CHICKASAW MS-
412 PM CDT SAT OCT 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN AND CHICKASAW
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF VARDAMAN AT 412 PM
CDT...MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE STRONG WINDS IN
EXCESS OF 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF
HOUSTON...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:35 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall25 min
Oct 23, 4:18 PM CDTTornado WarningMEGYalobusha27 min
Oct 23, 4:45 PM CDTSevere Thunderstorm WarningMEGTippah30 min
Oct 23, 5:51 PM CDTSevere Thunderstorm WarningMEGChickasaw24 min
Oct 23, 6:09 PM CDTSevere Thunderstorm WarningMEGMonroe51 min
Oct 23, 6:22 PM CDTTornado WarningMEGChickasaw, Monroe38 min
Oct 23, 6:27 PM CDTTornado WarningMEGChickasaw, Monroe48 min
Oct 23, 6:31 PM CDTSevere Thunderstorm WarningMEGItawamba44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.